Sertraline-Associated Interstitial Lung Disease: A case series and Literature Review

Main Article Content

Shimon Izhakian
Dror Rozengarten
Barak Pertzov
Ahuva Grubstein
Moshe Heching
Ludmila Fridel
Mordechai Reuven Kramer

Keywords

Interstitial lung disease, Pulmonary fibrosis, sertraline

Abstract

 Sertraline-associated interstitial lung disease (ILD) is a rare entity. A search of the English medical literature retrieved only 9 such cases. We report herein on an additional 12 patients who developed ILD during treatment with sertraline. The patients met the criteria for drug‐induced pulmonary toxicity such as exposure to drug, correlation of the drug with clinical symptoms, lung imaging, lung biopsy findings, exclusion of other potential causes and improvement after drug removal. We review the available data and discuss various aspects of this entity. The possibility of drug-induced ILD should be considered in an individual who during treatment with sertraline develops dyspnea, cough, and radiographic findings compatible with ILD. Further epidemiological studies should be conducted to explore the association of sertraline treatment with ILD, and to delineate, substantiate, and broaden our knowledge of this rare entity.


 

Downloads

Download data is not yet available.
Abstract 75 | PDF Downloads 48

References

1. Camus P, Bonniaud P, Fanton A, et al. Drug-induced and iatrogenic infiltrative lung disease. Clin Chest Med. 2004;25:479−519
2. Matsuno O. Drug-induced interstitial lung disease: mechanisms and best diagnostic approaches. Respir Res. 2012;13:39
3. Pratt LA, Brody DJ, Gu Q Antidepressant use among persons aged 12 and over: United States, 2011−2014. NCHS Data Brief 2017;283:1−8
4. Barnés MT, Bascuñana J, García B, et al. Acute eosinophilic pneumonia associated with antidepressant agents. Pharm World Sci. 1999;21:241−242
5. Savici D, Katzenstein AL. Diffuse alveolar damage and recurrent respiratory failure: report of 6 cases. Hum Pathol. 2001;32:1398−1402
6. Thornton C, Maher TM, Hansell D et al. Pulmonary fibrosis associated with psychotropic drug therapy: a case report. J Med Case Rep. 2009;3:126
7. Torok NI, Donaldson BL, Taji J, et al. Diffuse alveolar damage and recurrent respiratory failure secondary to sertraline. Am J Ther. 2012;19:e132−135
8. Rosenberg T, Lattimer R, Montgomery P, et al. The relationship of SSRI and SNRI usage with interstitial lung disease and bronchiectasis in an elderly population: a case-control study. Clin Interv Aging. 2017;12:1977−1984.
9. Muftah M, Nassri R, Nassri A, et al. Sertraline-induced acute eosinophilic pneumonia. Curr Drug Saf. 2018;13:196−199.
10. Virdee G, Bleasdale J, Ikramullah M, et al. Sertraline-induced hypersensitivity pneumonitis. BMJ Case Rep. 2019;12(12):e230724.
11. Trungu J, Pirard L, Vandenhove T, et al.
Secondary organizing pneumonia associated with sertraline: A case report. Respir Med Case Rep. 2020;31:101141.
12. Irey NS. Tissue reactions to drugs. Teaching monograph. Am. J. Pathol. 1976;82:613–647.

Most read articles by the same author(s)